Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 20, NWS Aberdeen, SD

May 29, 2000Buffalo County, Hughes County, Hyde County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 29, 2000, 3:59 AM CDT for Buffalo County, Hughes County, Hyde County, South Dakota. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 29, 2000, 3:59 AM CDT (08:59 UTC)
Expired
May 29, 2000, 4:45 AM CDT
In force
46 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Buffalo County, SD, Hughes County, SD, Hyde County, SD

The radar

The Aberdeen radar (KABR), 154 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 4:05 AM CDTHail 0.75Ft Thompson, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2000-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2000-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2465 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

083 
WUUS53 KABR 290859
SVRABR
SDC017-065-069-290945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
359 AM CDT MON MAY 29 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUFFALO COUNTY IN SOUTH DAKOTA
  HUGHES COUNTY IN SOUTH DAKOTA
  HYDE COUNTY IN SOUTH DAKOTA

* UNTIL 445 AM CDT

* AT 359 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES WEST OF STEPHAN...OR ABOUT 17 MILES
  NORTHWEST OF LOWER BRULE...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR STEPHAN AROUND 415 AM CDT
  NEAR LEES CORNER AROUND 430 AM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL UP TO THE SIZE OF QUARTERS.

SEEK A STURDY SHELTER IMMEDIATELY

HINTZ

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:15 AM CDT, 44 minutes earlier.

Area forecast discussion, May 29, 3:15 AM CDT, 44 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
315 AM CDT MON MAY 29 2000

TSRA FIRING IN SW CWA HAS PREVENTED ME FROM GETTING AS DOWN AND
DIRTY IN MODEL ANLYS THAT I WOULD HAVE LIKED...SO THIS WILL BE SHORT
AND SIMPLE. CURRENTLY STORMS ARE FIRING ON INSTABILITY AXIS OF LIS
AROUND ZERO AS INDICATED ON LATEST MSAS DATA. ALSO APPEARS TO BE
FIRING ON NOSE OF 8H JET PUSHING INTO STATE. ALSO...7H SHORT WAVE
MOVING THROUGH ALOFT AIDING IN LIFT. THESE SCT TSRA SHOULD MOVE OFF
OR DISSIPATE BY MORNINGS END...BUT NOT WITHOUT LOADING UP LOWER
LAYERS WITH PLENTY OF MOIST. STALLED COLD FRONT OUT WEST WILL BEGIN
TO MOVE EAST AS 5H VORT MAX SLIDES THROUGH. SFC LOW TAKES SHAPE ON
TAIL OF COLD FRONT AND BEGINS TO MOVE NORTHEAST...BRINGING HIGHER
DWPT AIR INTO REGION. VERY WARM 7H TEMPS OF 12-14 DEGREES C WILL
PROVIDE CAPPING FOR SOUTHERN SD THROUGH MOST OF DAY...BUT COLD AIR
BEGINS TO INVADE FAR WESTERN SD BY 00Z WHICH WILL ERODE CAP FROM
WEST. AGAIN...HODOGRAPHS FROM AROUND CWA SHOW CLASSIC SUPERCELL
SHAPE FROM 00-06Z TUESDAY WITH A LOT OF SHEAR IN THE LOWER GATES.
ALSO CONCERNED ABOUT THE PSBLTY OF HEAVY RAIN. PWATS BY 06Z RANGE
FROM 1.25 TO 1.50 INCHES. WILL MENTION SVR FOR TNT ALL AREAS...AND
LATE THIS AFTERNOON FOR KPIR AREA. CHANCE OF SHOWERS STILL LOOKS
GOOD FOR TUESDAY...BUT PERHAPS MORE TOWARD MORNING. WONT GET CUTE
AND TRY TO TIME...BUT WILL BROADBRUSH WITH POPS FOR THE WHOLE DAY.

.ABR...NONE.
HINTZ

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:34 AM CDTSevere Thunderstorm WarningABRHughes26 min
May 29, 4:44 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.